Texas, 2019

Dust Storm and Hail in Texas, June 5, 2019

June 5, 2019 · NWS MAF · 3 events in 2 counties and zones

An upper level low was over New Mexico and provided lift over southeast New Mexico and West Texas. Good wind shear and instability were present across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was over New Mexico and provided lift over southeast New Mexico and West Texas. Good wind shear and instability were present across the area. These conditions resulted in thunderstorms that produced large hail and wind damage across southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 4:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 5, 4:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 PM CDT Wed Jun 5 2019

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Area radars show a few clusters of convection throughout the area
as the upper trough swings thru the region, and we've inserted
tempo groups all terminals to cover this, timed roughly w/the
trough passage. Otherwise, anvil debris should mitigate low clouds
developing overnight and, outside of convection, VFR conditions
should prevail. Forecast soundings redevelop a widespread cu field
Thu, but little additional convection is anticipated.

&&

.PREV DISCUSSION... /issued 301 PM CDT Wed Jun 5 2019/

DISCUSSION...

So far things are mostly quiet on KMAF radar with a few storms
trying to enter the far western CWA. Widespread CIN values 50-100
J/kg with ML CAPE only 500 J/kg have prohibited storm initiation
over the region. A storm is trying to bloom in the Davis Mtns, but
cap is too strong attm. Nonetheless, large scale lift associated
w/the upper low, which is now located over central New Mexico,
will increase over W TX/SE NM this evening and provide a focus for
storm growth. A few storms could become severe with large hail
and damaging winds due to adequate bulk shear values of 25-30 kts
coupled with mid-level lapse rates 7-8 deg C/km. After storms
exit the region late tonight, a dry and calm day is in store
tomorrow as a 500 mb ridge develops over the SW U.S.. High
temperatures tomorrow should be closer to normal (normal for MAF
is lower 90s.)

The ridge will continue to build over the region Fri-Sat while a
LLTR develops along and W of the Pecos River. This will help elevate
high temperatures above normal into the U90s/L100s on Friday. The
warmest day of the year so far looks to be Saturday where widespread
100s are likely (even 110+ along the Rio Grande). GFS and ECMWF
indicate a cold front will backdoor into the area on Sunday. This
front is progged to arrive during the mid-afternoon, which would
still allow highs to reach the M/U 90s. Post frontal easterly sfc
winds will continue into Monday which will hold temperatures well
below normal. PoPs will also make a return to the forecast Monday
afternoon mainly across the western zones. Precip chances will
continue into mid-week as the ridge slides west over AZ/CA leaving
the CWA in southwest flow aloft. Temperatures will remain at or
blow normal during this period.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  88  65  94 /  60  10   0   0
Carlsbad                       61  92  63  99 /  10   0   0   0
Dryden                         67  97  72 101 /  20   0   0   0
Fort Stockton                  64  91  67  98 /  10   0   0   0
Guadalupe Pass                 60  86  65  93 /   0   0   0   0
Hobbs                          58  87  62  95 /  30   0   0   0
Marfa                          53  89  56  95 /   0   0   0   0
Midland Intl Airport           63  90  66  96 /  30   0   0   0
Odessa                         62  90  65  96 /  30   0   0   0
Wink                           62  93  66 100 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Jun 5, 1:21 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
221 PM CDT Wed Jun 5 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-061930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
221 PM CDT Wed Jun 5 2019 /121 PM MDT Wed Jun 5 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely again this afternoon and tonight. A few of
these storms will be capable of producing large hail...damaging
wind... and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 5, 5:05 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT Wed Jun 5 2019

TXZ274-278-052345-
Reeves County Plains TX-Davis Mountains Foothills TX-
605 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES UNTIL 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Balmorhea State Park, or 21 miles north of Fort
Davis, moving northeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.

This includes Interstate 10 between mile markers 196 and 221.

LAT...LON 3134 10363 3109 10329 3076 10387 3082 10393
      3083 10391 3084 10392 3086 10393 3086 10396
      3088 10398 3091 10398 3090 10400 3094 10404
TIME...MOT...LOC 2304Z 228DEG 33KT 3090 10391

Goudsward
Local storm report, Jun 5, 5:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
606 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     5 NW HOBBS              32.79N 103.22W
06/05/2019  M59 MPH          Lea                NM   MESONET

&&

JULIE.PHILLIPSON
Special weather statement, Jun 5, 5:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT Wed Jun 5 2019

TXZ060-067-052345-
Ward TX-Winkler TX-
607 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD...SOUTHWESTERN
WINKLER AND SOUTHEASTERN LOVING COUNTIES UNTIL 645 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Barstow, or 15 miles southwest of Wink, moving
east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett and Roy Hurd Memorial
Airport.

This includes Interstate 20 between mile markers 52 and 68, and mile
marker 73 and near mile marker 75.

LAT...LON 3165 10337 3165 10333 3167 10332 3182 10295
      3160 10286 3146 10335 3163 10343
TIME...MOT...LOC 2307Z 248DEG 24KT 3158 10332

Goudsward
Local storm report, Jun 5, 5:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
608 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     HOBBS                   32.73N 103.16W
06/05/2019                   LEA                NM   TRAINED SPOTTER

            POWER POLE DOWNED BY WINDS IN CENTRAL HOBBS AT THE
            INTERSECTION OF SANGER AND SHIP

&&

JULIE.PHILLIPSON
Local storm report, Jun 5, 5:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
611 PM CDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     HOBBS                   32.73N 103.16W
06/05/2019  M70 MPH          LEA                NM   ASOS

&&

JULIE.PHILLIPSON
Special weather statement, Jun 5, 5:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT Wed Jun 5 2019

TXZ075-278-279-060000-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
613 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Marathon, or 36 miles south of Fort Stockton,
moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Pecos
and north central Brewster Counties.

LAT...LON 3027 10308 3044 10316 3066 10267 3040 10255
TIME...MOT...LOC 2313Z 248DEG 24KT 3039 10304

Goudsward

The radar

The Midland/Odessa radar (KMAF), 82 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Howard

When
June 5, 6:00 PM CST to 6:15 PM CST
Where
Howard forecast zone
Reported by
Social Media
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Outflow winds from nearby thunderstorms produced a haboob that went through Big Spring.

Hail, Andrews

When
June 5, 6:09 PM CST to 6:14 PM CST
Where
Andrews County, 7.74 mi E of Andrews Co Arpt
Measured
2 in hail
Reported by
Public
Coordinates
32.325, -102.398

Thunderstorm Wind, Howard

When
June 5, 7:10 PM CST to 7:11 PM CST
Where
Howard County, Big Spring
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.250, -101.470

A thunderstorm moved across Howard County and produced wind damage in Big Spring. Trees and power lines were blown down. The cost of damage is a very rough estimate.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828952, 828946, 828948.